Journal of Mathematical Biology

, Volume 43, Issue 4, pp 291–312

A new mathematical model for avascular tumour growth

  • Jonathan A. Sherratt
  • Mark A.J. Chaplain

DOI: 10.1007/s002850100088

Cite this article as:
Sherratt, J. & Chaplain, M. J Math Biol (2001) 43: 291. doi:10.1007/s002850100088

Abstract.

The early development of solid tumours has been extensively studied, both experimentally via the multicellular spheroid assay, and theoretically using mathematical modelling. The vast majority of previous models apply specifically to multicell spheroids, which have a characteristic structure of a proliferating rim and a necrotic core, separated by a band of quiescent cells. Many previous models represent these as discrete layers, separated by moving boundaries. Here, the authors develop a new model, formulated in terms of continuum densities of proliferating, quiescent and necrotic cells, together with a generic nutrient/growth factor. The model is oriented towards an in vivo rather than in vitro setting, and crucially allows for nutrient supply from underlying tissue, which will arise in the two-dimensional setting of a tumour growing within an epithelium. In addition, the model involves a new representation of cell movement, which reflects contact inhibition of migration. Model solutions are able to reproduce the classic three layer structure familiar from multicellular spheroids, but also show that new behaviour can occur as a result of the nutrient supply from underlying tissue. The authors analyse these different solution types by approximate solution of the travelling wave equations, enabling a detailed classification of wave front solutions.

Copyright information

© Springer-Verlag Berlin Heidelberg 2001

Authors and Affiliations

  • Jonathan A. Sherratt
    • 1
  • Mark A.J. Chaplain
    • 2
  1. 1.Centre for Theoretical Modelling in Medicine, Department of Mathematics, Heriot-Watt University, Edinburgh EH14 4AS, UK. e-mail: jas@ma.hw.ac.ukGB
  2. 2.Centre for Nonlinear Systems in Biology, Department of Mathematics, University of Dundee, Dundee DD1 4HN, UK. e-mail: chaplain@mcs.dundee.ac.ukGB